A YEAR ago Veronica Dobson was lying unconscious in a hospital bed as family members gathered by her side to say goodbye.
The 74-year-old was rushed to Rockhampton Hospital after she developed lactic acidosis from her diabetes medication, a rare condition where lactic acid builds up in the bloodstream.
After emergency surgery, Veronica was placed on life support.
"When I called the ambulance I really thought they were just going to give me an injection for the vomiting and then I'd come home," she told The Morning Bulletin yesterday.
"I was in a coma for five days. My line was doing nothing. They were going to pull the plug."
But thanks to the amazing work of the intensive care unit staff, Veronica survived.
"I'm their miracle patient," she said.
"Apparently I'm a very famous person."
Veronica said she couldn't remember much about the ordeal, other than asking her daughter to tell the organ player at church she couldn't sing that night.
"When I woke up it seemed like I had just woken up from an afternoon nap," she said.
To mark the first anniversary since her near-death experience, Veronica and her son Laurie presented staff with a cake on Monday.
"They appreciate it and they know that we appreciate what they've done," she said.
- Occurs when lactic acid builds up in the bloodstream.
- Symptoms include nausea and vomiting, abdominal pain, weakness, rapid breathing, rapid or irregular heart rate and mental status changes.
- Can be caused by severe infections, kidney or liver disease, respiratory or heart disease, seizures, shock, cancer, severe anaemia, diabetes and in rare cases diabetes medication.
Join the Community.
Get your local news, your way.
Update your news preferences and get the latest news delivered to your inbox.